Open Access
Translator Disclaimer
2004 Noncommutative knot theory
Tim D Cochran
Algebr. Geom. Topol. 4(1): 347-398 (2004). DOI: 10.2140/agt.2004.4.347


The classical abelian invariants of a knot are the Alexander module, which is the first homology group of the the unique infinite cyclic covering space of S3K, considered as a module over the (commutative) Laurent polynomial ring, and the Blanchfield linking pairing defined on this module. From the perspective of the knot group, G, these invariants reflect the structure of G(1)G(2) as a module over GG(1) (here G(n) is the nth term of the derived series of G). Hence any phenomenon associated to G(2) is invisible to abelian invariants. This paper begins the systematic study of invariants associated to solvable covering spaces of knot exteriors, in particular the study of what we call the nth higher-order Alexander module, G(n+1)G(n+2), considered as a [GG(n+1)]–module. We show that these modules share almost all of the properties of the classical Alexander module. They are torsion modules with higher-order Alexander polynomials whose degrees give lower bounds for the knot genus. The modules have presentation matrices derived either from a group presentation or from a Seifert surface. They admit higher-order linking forms exhibiting self-duality. There are applications to estimating knot genus and to detecting fibered, prime and alternating knots. There are also surprising applications to detecting symplectic structures on 4–manifolds. These modules are similar to but different from those considered by the author, Kent Orr and Peter Teichner and are special cases of the modules considered subsequently by Shelly Harvey for arbitrary 3–manifolds.


Download Citation

Tim D Cochran. "Noncommutative knot theory." Algebr. Geom. Topol. 4 (1) 347 - 398, 2004.


Received: 17 March 2004; Accepted: 26 March 2004; Published: 2004
First available in Project Euclid: 21 December 2017

zbMATH: 1063.57011
MathSciNet: MR2077670
Digital Object Identifier: 10.2140/agt.2004.4.347

Rights: Copyright © 2004 Mathematical Sciences Publishers


Vol.4 • No. 1 • 2004
Back to Top